Nebraska, 2022Wildfire in Nebraska, August 1 to 4, 2022
August 1 to 4, 2022 · NWS CYS · 1 event in 1 county or zone
The Carter Canyon Fire (initially named Cedar Canyon Fire) ignited on July 30th potentially from multiple lightning strikes in the area near the Wildcat Hills south of Scottsbluff. The fire quickly grew to nearly 16,000 acres destroying multiple structures before becoming contained in early August.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Carter Canyon Fire (initially named Cedar Canyon Fire) ignited on July 30th potentially from multiple lightning strikes in the area near the Wildcat Hills south of Scottsbluff. The fire quickly grew to nearly 16,000 acres destroying multiple structures before becoming contained in early August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 9:46 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 31, 9:46 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1046 PM MDT Sun Jul 31 2022
.UPDATE...
Issued at 950 PM MDT Sun Jul 31 2022
Isolated showers and maybe a weak thunderstorm over Dawes County
NE will move east during the next hour. Patchy smoke from the
Cedar Canyon wildfire in Scotts Bluff County NE will persist
through late this evening. Otherwise, skies will become clear to
partly cloudy overnight.
&&
.SHORT TERM...(This evening through Monday)
Issued at 318 PM MDT Sun Jul 31 2022
A hot day for many across the CWA with temperatures sitting in the
80s and 90s this afternoon. Some may see a brief reprieve from the
heat this afternoon as Hi-Res models suggest scattered thunderstorms
continuing across the region today. Storms have already popped up on
KCYS radar this afternoon. Not expecting any storms to be severe,
but as always, gusty and erratic winds within these thunderstorms
will be the main concern with model soundings showing ample amounts
of DCAPE. Another concern with these storms are the potential for
dry lightning since the low-levels are quite parched. Dry lightning
could spark fires, especially east of the Laramie Range, where fuels
are critical.
Conditions further dry out on Monday as the main axis of the upper-
level ridge over the Four Corners region tilts further east over the
Rockies. It will be another hot day as 700 mb temperatures climb to
almost +20C. High temperatures will be in the upper 80s to low 100s,
with the hottest temperatures being in the Nebraska Panhandle.
Although a few isolated thunderstorms cannot be ruled out, the main
threat will be near critical fire weather conditions for our northern
fire weather zones. Hot temperatures and low RHs will be the main
driver in the near-critical conditions, but wind gusts up to 30
mph are possible. Therefore, issued a Fire Weather Watch for portions
of the CWA for Monday afternoon.
Tuesday looks like a better set-up for showers and thunderstorms. A
quick push of monsoonal moisture comes Tuesday ahead of a front.
PWATs across the area jump to about 1 inch (even higher in the
Panhandle) Tuesday evening. Heavy, soaking rains look likely during
the afternoon and evening hours in showers and thunderstorms. Will
have to keep an eye on the burn scars during this time as model
QPFs look to put higher amounts in the mountains. Precipitation
looks to taper off Tuesday night after the passage of the cool front.
.LONG TERM...(Tuesday through Saturday)
Issued at 226 PM MDT Sat Jul 30 2022
After a brief recess, the monsoonal moisture returns for a quick
push through Tuesday accompanied by a fast moving shortwave trough
increasing the shower/thunderstorm chances Tuesday afternoon. With
cloud cover increasing over southeast Wyoming and the Nebraska
panhandle throughout the day Tuesday, trended the high temperatures
down a few degrees from the NBM output since the ground will not
have much time to heat up during the day before the skies become BKN
to OVC.
High pressure then dominates the CWA Wednesday and Thursday keeping
it hot and dry. Temperatures are currently forecast to be near
record highs and with the low relative humidity, fire weather could
be a concern if gusty winds are present.
Friday is the next chance of precipitation as another trough drops
through the Pacific NW, breaking down the ridge enough to eject some
moisture into southeast Wyoming and the Nebraska Panhandle.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1045 PM MDT Sun Jul 31 2022
VFR. Light winds.
&&
.FIRE WEATHER...
Issued at 318 PM MDT Sun Jul 31 2022
Elevated to near critical fire weather conditions are possible
Monday. Most of Converse and Niobrara Counties in Wyoming, and
northern Sioux and Dawes County in Nebraska will have near critical,
if not critical fire weather conditions Monday afternoon. Hot
temperatures in the 90s and low 100s will help dry things out
considerably, with minimum RHs expected to be between 10 and 15
percent. Wind gusts of 25 to 30 mph are also possible during the
afternoon. The central Nebraska panhandle and far southeast Wyoming
may also have elevated to near critical fire weather concerns due to
RHs around 15 percent and hot temperatures. Winds may be slightly
weaker in these areas, but cannot fully rule out some gusts to 25
mph. Carbon and Albany Counties will also have elevated fire weather
conditions with low RHs.
Fire weather concerns diminish slightly on Tuesday as the area
receives a surge of monsoonal moisture. Scattered showers and
thunderstorms are possible with the potential for wetting rains.
Gusty and erratic winds are possible in thunderstorms. A cool front
is also expected to move through on Tuesday night, which could lead
to strong winds during the day on Tuesday. Drier conditions return
to the area on Wednesday and may persist through the end of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Monday afternoon through Monday evening
for WYZ417-418.
NE...Fire Weather Watch from Monday afternoon through Monday evening
for NEZ434.
&&
UPDATE...MAJ
SHORT TERM...SF
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...SFHazardous weather outlook, Jul 31, 5:40 PM MST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
640 PM MDT Sun Jul 31 2022
WYZ101>119-020045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
640 PM MDT Sun Jul 31 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Isolated showers and thunderstorms will diminish this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Near critical fire weather conditions are expected Monday afternoon
due to low humidity, warm temperatures and gusty winds. Monsoon
moisture will return Tuesday with scattered to numerous showers
and thunderstorms. Isolated to scattered showers and thunderstorms
are expected Wednesday through Saturday.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-020045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
640 PM MDT Sun Jul 31 2022
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TONIGHT
Patchy smoke and haze will continue this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Isolated to scattered showers and thunderstorms are forecast
Tuesday, Friday and Saturday.
.Spotter information statement...
Spotter activation will not be required.
Wildfire, Scotts Bluff
- When
- August 1, 12:00 AM MST to August 4, 7:00 PM MST
- Where
- Scotts Bluff forecast zone
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The Carter Canyon Fire (initially named Cedar Canyon Fire) ignited on July 30th potentially from multiple lightning strikes in the area near the Wildcat Hills south of Scottsbluff. The fire quickly grew to nearly 16,000 acres destroying multiple structures before becoming contained in early August. Destroyed structures include 3 homes (primary residences) while 7 others were damaged. The wildfire began before August 1st with details in a separate StormData entry for July.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040365.